Alert archive / Indiana / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 207, NWS Indianapolis, IN

December 28, 20256 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Dec 28, 2025, 6:43 PM EST for 6 counties in Indiana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 28, 2025, 6:43 PM EST (23:43 UTC)
Expired
Dec 28, 2025, 7:30 PM EST
In force
47 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, IN, Clinton County, IN, Howard County, IN, Montgomery County, IN, Tippecanoe County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 28, 3:47 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-143 J/kg
Mixed-layer LCL
755 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 6:27 PM EST, 16 minutes earlier. Its key messages:

  • Narrow convective line with the potential for brief wind gusts in excess of 50mph and perhaps a tornado will move across central Indiana early this evening
  • Peak wind gusts at 45 to 50mph across the northern half of central Indiana at times tonight and Monday
  • Rapidly falling temperatures into the teens and 20s tonight and Monday with wind chill values near zero at times
  • Much colder weather through the upcoming week with chances for light snow Wednesday night/New Year's Eve
Area forecast discussion, Dec 28, 6:27 PM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
627 PM EST Sun Dec 28 2025

.KEY MESSAGES...

- Narrow convective line with the potential for brief wind gusts in
  excess of 50mph and perhaps a tornado will move across central
  Indiana early this evening

- Peak wind gusts at 45 to 50mph across the northern half of central
  Indiana at times tonight and Monday

- Rapidly falling temperatures into the teens and 20s tonight and
  Monday with wind chill values near zero at times

- Much colder weather through the upcoming week with chances for
  light snow Wednesday night/New Year's Eve

&&

.MESOSCALE UPDATE...
Issued at 606 PM EST Sun Dec 28 2025

Latest discussion:

Further analysis of some of the underlying
features of this environment set up shows greater synoptic level
thermodynamics along and south of the I-74 corridor due to less
convective inhibition in the 800-700mb layer, but N of I-74 does
have greater 3CAPE and therefor could be more likely to producing
a brief spin-up over the next hour. That said, this should evolve
into a greater threat south of this area with time (1 to 3 hour
temporal range).

Previous discussion as follows:

A volatile frontal boundary will enter central Indiana over the next
hour, of which will have the potential to produce severe wind gusts
and a few tornadoes.

Latest analysis shows a strong shear in the lowest 3km, mainly
attributed to a 45-55kt LLJ. This is aiding in the invigoration of
ongoing convection over central IL and northwest IN. That said,
northern portions of the line are approaching an area of mid level
subsidence of which will limit convective instability and effective
shear. This should weaken the overall line with time as it pushes
into northern portions of Indiana, including far N portions of
central Indiana. For now, 50-60mph winds will be the main threat,
but given 150-200 m2/s2 of 0-1km SRH, a brief spin-up cannot be
ruled out.

Further south, greater low level instability and effective shear
should result in the continuation of a strong LEWP convective line.
Upstream, some of the highest reflectivity has been progressing
orthogonal to the mean flow, likely due to a mid level gravity wave.
This could lead to a more eastward propagation in the strongest
thunderstorm components. Due to the LEWP features, breaks in the
flow could allow for narrow corridors of rotation and therefore
the tornado threat is expected to continue for the next few hours
from Vermillion to Boone Counties and points southward along the
line.

&&

.SHORT TERM (This evening through Monday)...
Issued at 1244 PM EST Sun Dec 28 2025

The primary focus for the short term period will be tracking a
potent system this evening into tonight which will bring a line of
strong to severe storms, strong gradient winds, and a 40+ degree
temperature drop over 6 to 9 hours. As of early this afternoon,
skies remain mostly cloudy across the state with winds gradually
ramping up as the LLJ strengthens. The surface low associated with
the system continues to deepen as it moves across northern Illinois
with showers and storms were moving across northern Illinois. These
are expected to remain northwest of the forecast area through the
remainder of the afternoon with the main timeframe for concern from
around 5PM to 10PM as the aforementioned line moves in.

Severe Threat.

Dew points across both central Indiana have risen into the low 60s
with most areas now seeing temperatures in the low to mid 60s with
increasing confidence in a narrow axis of even higher dewpoints just
ahead of the front. High resolution models continue to pick up on a
narrow axis of higher dewpoints just ahead of the front which will
allow for ML CAPE values of 500-800 j/kg across Illinois where
convective initiation is expected. Dynamic indices are all favorable
for convection with 0-1km shear upwards of 20kts and SRH values
upwards of 300/400 m2/s2. The main question will be how far east the
better instability stretches with the loss of diurnal heating
towards the time the line crosses into western Indiana. The tornado
threat will mainly be across the western and northwestern portions
of the forecast area before the loss of instability begins to
transition the threat to just damaging winds. With the line expected
to become organized, the severe threat will persist through all of
central Indiana even as instability drops. While the greater threat
will be across Illinois, do have concerns in widespread 40-55 mph
winds along the line with sporadic 60-65 mph winds and at least a
few kinks in the line which could produce tornadoes.

Gradient Wind Threat.

Outside of storms, gradient winds will gust 40-50 mph along and just
behind the line of storms with the stronger gusts with occasional
gusts of 35-50 mph continuing through the night. Model soundings
show that as the CAA strengthens, the boundary layer never fully
decouples with mixing up to around 3000ft through the night. The
boundary layer winds will be strongest towards daybreak tomorrow
which is when the confidence is highest in the higher-end gusts.
Winds aloft will gradually weaken through the day as the system
exits which will bring an end to the stronger gusts by the evening.

Flash Freeze and Snow Threat.

The other focus for tonight will be the temperature crash in the
aftermath of the frontal passage with a drop from the 60s into the
20s in around six hours. This presents a risk for a flash freeze.
While strong post-frontal winds will help evaporate some surface
moisture, any residual standing water on untreated surfaces,
particularly bridges and overpasses, will likely freeze rapidly
before it can dry along with areas where water had ponded earlier in
the night. The snow threat looks increasingly minimal tonight as
there will be little to no forcing by the time the temperatures drop
below freezing. Some snow showers will be possible across the
northern counties tomorrow along with flurries to the south
associated with the backend of the system but any lake effect snow
will remain north of the forecast area based on expected wind fields.

&&

.LONG TERM (Monday night through Sunday)...
Issued at 231 PM EST Sun Dec 28 2025

A large scale closed low over the Great Lakes to James Bay will
dominate the area for most if not all of the long term period,
producing dramatically cooler conditions and a couple of
opportunities for precipitation amidst a mostly dry stretch for the
week.

The coolest temperatures will be early in the period in the wake of
the sharp cold front expected this evening, with lows Monday night
in the teens and highs Tuesday struggling back into the mid 20s to
around 30.

A weak, quick-hitting clipper on the periphery of the larger scale
closed low will bring low chances for snow showers to portions of
the area mainly Wednesday night.

Even lower chances for precip come Friday night into early Saturday,
mainly across southern portions of the area. Latest deterministic
runs are keeping this precipitation well to our south, so would not
be surprised to see the blend catch up in the next day or two and
return a dry forecast here.

In general, expect temperatures to be much more seasonable for the
final week of 2025 into the start of 2026, with at least one,
perhaps two chances for light precipitation as we go through the
week. Keep an eye on snow chances for New Year's Eve, particularly
those planning to be on the roads that night.

&&

.AVIATION (00Z TAF Issuance)...
Issued at 626 PM EST Sun Dec 28 2025

Impacts:

- Widespread MVFR ceilings through the period, with brief IFR
  possible in TS early

- Line of strong storms in the first 1-2 hours of the period.

- Strong winds veering from southwesterly to westerly early in the
  period, gusting to near 40KT at times

- Flurries/light snow possible Monday morning, potential highest at
  LAF

Discussion:

A strong cold front will pass through the area early in the period,
with a line of strong to potentially severe storms just ahead of it,
which will impact the TAF sites within the first 1-2 hours of the
period. Will handle with VCTS and TEMPO thunder at all sites, except
for LAF, where the line will clear within the first 30 minutes or
so. Gusts as high as 45-50KT will be possible with the line, along
with brief IFR conditions.

Once the line and front passes, winds will quickly shift to
westerly, though gusts to near 40KT will continue throughout much of
the night and into Monday, with sustained winds in the mid to upper
20KT range.

MVFR ceilings will dominate throughout the period, though some VFR
may return late in the period.

A few snow showers or light flurries will be possible Monday
morning, mainly north. Will maintain a PROB30 at LAF for snow.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Wind Advisory until 5 PM EST Monday for INZ021-028>031-035>049-
051>057-060>065-067>072.

&&

MESOSCALE...Updike
SHORT TERM...White
LONG TERM...Nield
AVIATION...Nield
Hazardous weather outlook, Dec 28, 10:09 AM EST, 8 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
1009 AM EST Sun Dec 28 2025

INZ021-028>031-035>049-051>057-060>065-067>072-291515-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
1009 AM EST Sun Dec 28 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

A narrow line of showers thunderstorms will move across the area
this evening. Damaging winds and the potential for isolated tornadoes
will be the main threat along the line.

Outside of any rain or thunderstorms, winds will increase this
afternoon with gusts peaking at 50 mph at times this evening and
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Wind gusts will continue to peak at 45 to 50 mph into Monday
afternoon before gradually decreasing. A few flurries and light snow
showers are possible on Monday as well but no accumulation is
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon into this
evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 12:03 AM ESTWind AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more41 hr
Dec 28, 5:20 PM ESTSevere Thunderstorm WarningINDFountain, Vermillion, Warren40 min
Dec 28, 5:48 PM ESTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion42 min
Dec 28, 5:58 PM ESTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe, Vermillion and 1 more47 min
Dec 28, 6:05 PM ESTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vermillion, Vigo25 min
Dec 28, 6:22 PM ESTTornado WarningINDMontgomery, Parke, Putnam17 min
Dec 28, 6:30 PM ESTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Hendricks, Montgomery, Parke and 3 more45 min
Dec 28, 6:32 PM ESTSevere Thunderstorm WarningINDClay, Greene, Hendricks, Knox, Owen, Parke and 3 more43 min
Dec 28, 6:59 PM ESTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Monroe, Morgan and 2 more46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.